Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Des Moines, IA

March 12, 2006Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 12, 2006, 11:20 PM CST for Wapello County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2006, 11:20 PM CST (05:20 UTC)
Expired
Mar 12, 2006, 11:39 PM CST
In force
19 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 7:28 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 756 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
756 m²/s²
0-3 km storm-relative helicity
1064 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 130520
SVRDMX
IAC179-130545-
/O.NEW.KDMX.SV.W.0028.060313T0520Z-060313T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1120 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAPELLO COUNTY IN SOUTHEAST IOWA.

* UNTIL 1145 PM CST.

* AT 1119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES EAST OF ALBIA...OR 11 MILES WEST OF
  OTTUMWA...AND MOVING NORTHEAST AT 75 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHILLICOTHE BY 1125 PM CST.

THE LOCATIONS OF KIRKVILLE AND OTTUMWA AIRPORT ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4113 9266 4088 9262 4114 9218 4118 9243

$$
2 follow-up statements
000 
WWUS53 KDMX 130529
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1128 PM CST SUN MAR 12 2006

IAC179-130545-
/O.CON.KDMX.SV.W.0028.000000T0000Z-060313T0545Z/
WAPELLO IA-
1128 PM CST SUN MAR 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WAPELLO COUNTY UNTIL 1145 PM CST...

AT 1123 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES NORTHWEST OF OTTUMWA...AND MOVING NORTHEAST
AT 75 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN WAPELLO COUNTY...INCLUDING THE LOCATIONS OF KIRKSVILLE...
OTTUMWA AIRPORT AND CHILLICOTHE.

THE STORM PRODUCED PEA SIZE HAIL AS IT MOVED THROUGH CHILLICOTHE 
AROUND 1125 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY
MORNING FOR SOUTHEASTERN IOWA.

LAT...LON 4113 9266 4088 9262 4114 9218 4118 9243

$$
000 
WWUS53 KDMX 130539
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1138 PM CST SUN MAR 12 2006

IAC179-130548-
/O.CAN.KDMX.SV.W.0028.000000T0000Z-060313T0545Z/
WAPELLO IA-
1138 PM CST SUN MAR 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAPELLO COUNTY
HAS BEEN CANCELLED...

AT 1136 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED AND  
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO 
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED.

ADDITIONAL THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH 
THE NEXT FEW HOURS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY
MORNING FOR SOUTHEASTERN IOWA.

LAT...LON 4113 9266 4088 9262 4114 9218 4118 9243

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:03 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 12, 8:03 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CST SUN MAR 12 2006

FORECAST UPDATE FOR ALL PRODUCTS SENT AS CONVECTIVE EVENT UNFOLDING
SOUTHEAST. SOUTHEAST HAS POTENTIAL FOR HEAVY RAIN/TRAINING AND
NUMEROUS HAIL STORMS WITH LOW FREEZING LEVELS. TOR THREAT APPEARS TO
BE BECOMING LIMITED WITH AS THUNDERSTORMS ADVANCE FARTHER NORTH OF
BAROCLINIC ZONE INTO COOLER AIR. FARTHER NORTH SEE INTERMITTENT SNOW
IN ESTHERVILLE AREA WHILE FRREZING AIR HAS YET TO SINK SOUTH INTO
CWA AND MID LEVEL FRONTOGENETICAL FORCING HAS YET TO BECOME
ESTABLISHED AND WILL EXPECTED TO CONTINUE TO SEE CONVECTIVE
SHRA/SHSN OR DRIZZLE FOR NEXT COUPLE OF HOURS IN THOSE LOCATIONS IN
THE FAR NW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
FOR NORTH CENTRAL IOWA.
BLOWING SNOW ADVISORY FOR ALONG AND NORTH OF HIGHWAY 20 FROM 6AM CST
MONDAY THROUGH NOON MONDAY.
SEVERE THUNDERSTORM WATCH EAST OF A MARSHALLTOWN TO CORYDON LINE
THROUGH 2 AM.

&&

RUSSELL
Hazardous weather outlook, Mar 12, 10:31 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1031 PM CST SUN MAR 12 2006

IAZ075-085-086-096-097-131200-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
1031 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY SOUTHEAST OF AN OSKALOOSA TO CENTERVILLE LINE.

.DAY ONE...TONIGHT

THE POTENTIAL CONTINUES FOR SEVERE THUNDERSTORMS THROUGH THE EARLY
MORNING HOURS. THE MAIN THREAT WILL BE FROM LARGE HAIL ALTHOUGH AN
ISOLATED WIND GUST TO 60 MPH IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED INTO THE EARLY MORNING
HOURS.

IAZ048>050-057>062-070>074-081>084-092>095-131200-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-WAYNE-
1031 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORMS IS POSSIBLE INTO THE EARLY MORNING
HOURS. SMALL HAIL UP TO ONE HALF INCH MAY OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ004>007-015>017-023>028-033>039-044>047-131200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-
1031 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

RAIN AND SNOW WILL CHANGE TO ALL SNOW DURING THE EARLY MORNING
HOURS WITH ACCUMULATING SNOWFALL. HEAVIEST ACCUMULATIONS WILL BE
NEAR THE MINNESOTA BORDER WITH LIGHTER AMOUNTS TOWARDS HIGHWAY 30.
INCREASING NORTHWEST WINDS DURING THE EARLY MORNING HOURS WILL
PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL TAPER TO FLURRIES ON MONDAY MORNING ACROSS THE AREA WITH
SOME LIGHT ADDITIONAL ACCUMULATIONS. STRONG NORTHWEST WINDS WILL
PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW DURING THE MORNING
HOURS REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD
BE APPRECIATED.

COGIL

In the hours before

Local storm report, Mar 12, 7:07 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             DES MOINES              41.58N 93.62W
03/12/2006  E0.88 INCH       POLK               IA   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER 5
            BLOCKS NORTH OF DRAKE UNIVERSITY AT 7 PM.

&&

RUSSELL
Local storm report, Mar 12, 8:04 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             ELDON                   40.92N 92.22W
03/12/2006  E0.88 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, Mar 12, 8:05 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             N MOULTON               40.69N 92.67W
03/12/2006  E1.00 INCH       APPANOOSE          IA   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Mar 12, 8:25 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             5 W BLOOMFIELD          40.75N 92.51W
03/12/2006  E1.00 INCH       DAVIS              IA   LAW ENFORCEMENT

&&

RUSSELL
Local storm report, Mar 12, 8:47 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             3 E AGENCY              41.00N 92.25W
03/12/2006  E0.88 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:58 PM CSTSevere Thunderstorm WarningDMXPolk31 min
Mar 12, 7:02 PM CSTSevere Thunderstorm WarningDMXDavis28 min
Mar 12, 7:25 PM CSTSevere Thunderstorm WarningDMXAppanoose, Davis50 min
Mar 12, 7:53 PM CSTSevere Thunderstorm WarningDMXWapello52 min
Mar 12, 8:08 PM CSTSevere Thunderstorm WarningDMXAppanoose, Davis52 min
Mar 12, 8:21 PM CSTTornado WarningDMXDavis24 min
Mar 13, 12:04 AM CSTSevere Thunderstorm WarningDMXMarshall26 min
Mar 13, 12:31 AM CSTSevere Thunderstorm WarningDMXBlack Hawk, Grundy44 min
Mar 13, 7:32 AM CSTWind AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 39 more8 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.